If you have diabetes, your concern isn’t always that your blood sugar is too high. Your blood sugar can also dip too low, a condition known as hypoglycemia. This occurs when your blood sugar levels fall below 70 milligrams per deciliter (mg/dl).

The only clinical way to detect hypoglycemia is to test your blood sugar. However, without blood tests it’s still possible to identify low blood sugar by its symptoms. Noticing these symptoms early is critical. Prolonged and severe hypoglycemia can cause seizures or induce a coma if not treated. If you have a history of frequent low blood sugar episodes, you may not feel symptoms. This is known as hypoglycemic unawareness.

By learning to control your blood sugar, you can prevent hypoglycemic episodes. You should also take steps to ensure you and those close to you know how to treat low blood sugar.

Managing your blood sugar is a constant balancing of:

  • diet
  • exercise
  • medications

A number of diabetes medications are associated with causing hypoglycemia. Only those medications that increase insulin production increase the risk for hypoglycemia.

Medications that can cause hypoglycemia include:

  • insulin
  • glimepiride (Amaryl)
  • glipizide (Glucotrol, Glucotrol XL)
  • glyburide (DiaBeta, Glynase, Micronase)
  • nateglinide (Starlix)
  • repaglinide (Prandin)

Combination pills that contain one of the medications above may also cause hypoglycemic episodes. This is one reason why it’s so important to test your blood sugar, especially when making changes to your treatment plan.

Some of the most common causes of low blood sugar are:

  • skipping a meal or eating less than usual
  • exercising more than usual
  • taking more medication than usual
  • drinking alcohol, especially without food

People with diabetes aren’t the only ones who experience low blood sugar. You may also experience hypoglycemia if you have any of the following:

  • weight-loss surgery
  • severe infection
  • thyroid or cortisol hormone deficiency

Hypoglycemia affects people differently. Being aware of your unique symptoms can help you treat hypoglycemia as quickly as possible.

Common symptoms of low blood sugar include:

  • confusion
  • dizziness
  • feeling as if you might faint
  • heart palpitations
  • irritability
  • rapid heartbeat
  • shakiness
  • sudden changes in mood
  • sweating, chills, or clamminess
  • loss of consciousness
  • seizures

If you suspect you may be experiencing a hypoglycemic episode, check your blood sugar immediately. Get treatment if needed. If you don’t have a meter with you but believe you have low blood sugar, be sure to treat it quickly.

Treating hypoglycemia depends on the severity of your symptoms. If you have mild or moderate symptoms, you can self-treat your hypoglycemia. Initial steps include eating a snack that contains about 15 grams of glucose or fast-digesting carbohydrates.

Examples of these snacks include:

  • 1 cup of milk
  • 3 or 4 pieces of hard candy
  • 1/2 cup fruit juice, such as orange juice
  • 1/2 cup of non-diet soda
  • 3 or 4 glucose tablets
  • 1/2 package of glucose gel
  • 1 tablespoon of sugar or honey

After you consume this 15-gram serving, wait for about 15 minutes and recheck your blood sugar levels. If your blood sugar is 70 mg/dl or above, you’ve treated the episode. If it remains lower than 70 mg/dl, consume another 15 grams of carbohydrates. Wait another 15 minutes and check your blood sugar again to make sure it’s gone up.

Once your blood sugar is back up, be sure to eat a small meal or snack if you’re not planning to eat within the next hour. If you continue to repeat these steps, yet can’t raise your blood sugar level, call 911 or have someone drive you to an emergency room. Do not drive yourself to the emergency room.

If you take the medications acarbose (Precose) or miglitol (Glyset), your blood sugar levels won’t respond quickly enough to carbohydrate-rich snacks. These medications slow the digestion of carbohydrates, and your blood sugar won’t respond as fast as normal. Instead, you must consume pure glucose or dextrose, which is available in tablets or gels. You should keep these on hand—along with a medication that increases insulin levels—if you take either of these medications.

If you experience mild to moderate hypoglycemic episodes several times in one week, or any severe hypoglycemic episodes, see your doctor. You may need to adjust your meal plan or medications to prevent further episodes.

Severe blood sugar drops can cause you to pass out. This is more likely in people with type 1 diabetes but can also happen in people with type 2 diabetes treated with insulin. This can be a life-threatening. It’s important to educate your family, friends, and even coworkers on how to administer a glucagon injection if you lose consciousness during a hypoglycemic episode. Glucagon is a hormone that stimulates the liver to break down stored glycogen into glucose. Talk to your doctor to see if you need a prescription for a glucagon emergency kit.

The best way to avoid hypoglycemia is by following your treatment plan. A diabetes control plan to prevent hypoglycemic and hyperglycemic episodes includes managing:

  • diet
  • physical activity
  • medication

If one of these is off balance, hypoglycemia can occur.

The only way to know your blood sugar levels is to test your blood sugar. If you use insulin to control your blood sugar, you should check blood sugar levels four or more times per day. Your healthcare team will help you decide how often you should test.

If your blood sugar levels aren’t in the target range, work with your team to change your treatment plan. This will help you identify what actions might lower your blood sugar suddenly, such as skipping a meal or exercising more than usual. You shouldn’t make any adjustments without notifying your doctor.

Hypoglycemia is low blood sugar levels in your body. It usually occurs in people with diabetes who are on specific medications. Even if you don’t have diabetes, you may experience hypoglycemia. Symptoms such as confusion, shakiness, and heart palpitations usually accompany a hypoglycemic episode. Often, you can self-treat by consuming a carbohydrate-rich snack, and then measuring your blood sugar level. If the level doesn’t return to normal, you should contact an emergency room or dial 911.

If you have hypoglycemic symptoms regularly, talk with your doctor about your treatment plan.